Pennsylvania, 2005

Heat in Pennsylvania, June 6, 2005

June 6, 2005 · NWS PHI · 1 event in 1 county or zone

An unseasonably warm afternoon which followed on the heels of unseasonably cool weather in late May and early June claimed the life of a 53-year-old male construction worker in Philadelphia. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An unseasonably warm afternoon which followed on the heels of unseasonably cool weather in late May and early June claimed the life of a 53-year-old male construction worker in Philadelphia. The construction worker collapsed on the job at 330 p.m. EDT and was pronounced dead at Methodist Hospital about an hour later. In anticipation of the upcoming hot weather this summer in Philadelphia all available collected fans were distributed to senior citizens by the Action Alliance of Senior Citizens. The high temperature on June 6th at Philadelphia International Airport was 89 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 6, 10:20 AM EST, 40 minutes earlier.

Area forecast discussion, Jun 6, 10:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1120 AM EDT MON JUN 6 2005

.UPDATE (THIS AFTERNOON)...
REFRESHED WORDING FOR THE AFTERNOON ZONES AND ADDED ENHANCED WORDING
FOR SVR THREAT. SPC HAS INDICATED THAT MUCH OF OUR REGION WILL BE
UPGRADED TO MOD RISK SOON. RADAR PICS TO OUR WEST SHOW THAT
THUNDERSTORM DEVELOPMENT HAS ALREADY OCCURRED AND WITH THE VERY WARM
AND HUMID AIR MASS IN PLACE...STORMS SEEM LIKELY TO CONTINUE. RAISED
POPS IN ALL AREAS AND BROUGHT THE LIKELY TIMING (ORIGINALLY FOR THIS
EVENING) BACK INTO TO LATE AFTERNOON FOR THE CENTRAL ZONES.
AFM/PFM/ZFP AND GRAPHICS HAVE ALREADY BEEN SENT. HEAT ADVISORY WILL
CONTINUE FOR METRO PHILADELPHIA FOR THIS AFTERNOON AND EARLY
EVENING.

&&

UPDATE...OHARA
OVERVIEW/SHORT TERM...RNS
LONG TERM...GIGI
AVIATION/MARINE.../

&&

.SHORT TERM (TODAY THROUGH TUESDAY)...
OVERALL THE GFS IS PREFERRED. IT HAS GENERALLY BEEN DOING BETTER
THAN THE NAM AND SEEMS TO HAVE THE OVERALL PATTERN FORECAST WELL. IN
THE SHORT TERM, THE NAM IS SIMILAR FOR TODAY, THEN THE NAM IS HOTTER
FOR TUESDAY THAN THE GFS WHICH COOLS TEMPS A BIT FOR TUE (USING THE
850 MB FCST).

BOTH THE NAM AND GFS FORECAST HOT TEMPS TODAY. ASSUMING FULL SUN
BEFORE CLOUDS DEVELOP FROM THE UPSTREAM TSTMS, OUR HIGHS SHOULD BE
IN THE MID 80S TO AROUND 90 EXCEPT COOLER AT THE COAST. IN
PHILADELPHIA, THE URBAN HEAT ISLAND WILL KEEP TEMPS A DEG OR TWO
HIGHER THAN SURROUNDING AREAS. ALSO, THE DEWPOINTS WILL BE HIGHER
THAN YESTERDAY WITH A SOUTH TO SOUTHWEST FLOW BRINGING IN THE HIGHER
DEWPOINTS (70 PLUS) FROM THE SOUTH. WHEN CALCULATING THE HEAT INDEX,
THE SUBURBS HAD FORECAST VALUES IN THE MID 90S, BUT THE CITY CAME UP
WITH NEAR 100. WITH THIS IN MIND, I ISSUED A HEAD ADVISORY FOR THE
CITY OF PHILADELPHIA.

ALL THIS HEAT AND HUMIDITY WILL PRIME THE ATMOSPHERE FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING. A JET STREAK TO THE NE OF
THE REGION, PUTS THE FORECAST AREA INTO THE EXIT REGION (RIGHT
REAR), WHICH SUPPORTS POTENTIAL SEVERE IF TSTMS FORM. THE STORM
PREDICTION CENTER HAS PUT MOST OF THE FORECAST AREA INTO A SLIGHT
RISK FOR SEVERE TODAY. WITH ALL THE MOISTURE AROUND, TSTMS COULD
HAVE TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.

BEHIND THE THUNDERSTORMS THE ATMOSPHERE WILL STABILIZE AND COOL A
BIT. WITH THE FLOW BECOMING MORE WEST TO NORTHWEST, THE DEWPOINTS
SHOULD ALSO BE LOWER ON TUESDAY THAN TODAY. TEMPERATURES, ALTHOUGH A
COUPLE OF DEGREES LOWER THAN TODAY COULD STILL REACH 90 SOUTHERN
INLAND AREAS, BUT WITH THE EXPECTED LOWER DEWPOINTS, IT SHOULD NOT
BE AS OPPRESSIVE AS TODAY.

ALTHOUGH A COLD FRONT WILL APPROACH FROM THE NW LATE TUESDAY,
MOISTURE DOES NOT APPEAR SUFFICIENT FOR TSTM DVLPMNT.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
CDFNT SHLD BE CLEARED OF OUR CWA BY TUE NGT AND THE REL DRIEST AND
LEAST HUMID DAY OF THE WORK WEEK SHLD OCR ON WED. AS PER THE 3-4C
TEMP DIF BTWN THE NAM AND GFS FOR WED WILL BE SIDING CLOSER TO THE
GFS AS IT IS SUPPORTED BY BOTH THE UKMET AND OLD ECMWF.

MED RNG MDLS DIFFER ON WHETHER PCPN WILL OCR WITH WRMFNT ALG OUR NRN
BORDER WED/NGT THAN THU. THE GREATER CONSENSUS WITH THAT IS NAY AND
WE WILL STICK WITH A DRY FCST. BUT...LATER IN THE WEEK MSTR PLUME
FROM THE SERN US AND GLF CST STAS WORKS ITS WAY NWD AND WITH APCHG
CDFNT SHLD START WRINGING SOME SHRAS AND TSRAS ON FRI AND SAT. AS
CTP SAID YDA THIS LOOKS MORE LIKE HVY SOAKERS THAN SVR ATTM. SUN
MIGHT BE THE DRIER OF THE TWO WEEKEND DAYS BUT UNCERTAINTY THIS FAR
AWAY AND STUBBORN H5 RDGG LEADS US TO KEEP CHC POPS GOING.

THINK GFS MEX MOS IS UNDERDONE LATER IN THE WEEK...OVERDOING THE
CLOUDS AND THUS LWRING THE MAX TEMPS TOO MUCH. WE HAVE CONTD TO OPT
TWD THE WRMR SIDE OF THE ENSEMBLE MEAN AND CLOSER TO 15C ABV H8 TEMP
FCSTS.

&&

.AVIATION...
GOOD RADIATIONAL CONDITIONS COUPLED WITH RATHER HIGH DEWPOINTS MAY
RESULT IN PATCHY FOG TOWARD AND AROUND SUNRISE, BUT SHOULD BE MOSTLY
MVFR WITH ONLY ISOLATED IFR, WHICH WE MENTIONED AT ABE, RDG, AND
MIV. OTHERWISE, WE LOOK FOR SCATTERED CU AND CI FOR MUCH OF TODAY.
WE FEEL THAT THE CIRRUS ASSOCIATED WITH THE OHIO VALLEY CONVECTIVE
DEBRIS SHOULD MOSTLY DISSIPATE BEFORE REACHING OUR TAF SITES THIS
MORNING. CONVECTION SHOULD INITIATE IN OUR AREA BY THE LAST QUARTER
OF THE 06Z TAFS, ESPECIALLY IN THE NORTH LATER THIS AFTERNOON,
FOLLOWED BY CENTRAL AND SOUTHERN TAF SITES THIS EVENING. THE
GREATEST THREAT APPEARS TO BE STRAIGHT-LINE DAMAGING WINDS. AT THIS
TIME WE WILL NOT EXPLICITLY MENTION STRONG GUSTS IN THE TEMPO GROUP,
BUT WE WILL EMPHASIZE LOWER CONDITIONS IN THUNDERSTORMS IN THE GROUP
BY LATE AFTERNOON NORTHWEST TO EARLY THIS EVENING SOUTHEAST.

&&

.MARINE...
WINDS AND SEAS ARE FORECAST TO REMAIN GENERALLY BELOW SMALL CRAFT
CRITERIA THROUGH THE UPCOMING WEEK. WINDS WILL BE MAINLY SOUTHERLY
UNTIL A FRONT CROSSES THE AREA LATE TUESDAY, FOLLOWED BY AN OFFSHORE
COMPONENT BEFORE RESUMING A SOUTHERLY DIRECTION LATER IN THE WEEK.
WAVEWATCH COMES UP TO 4 FEET TONIGHT, BUT WE WILL ONLY MENTION WINDS
AND WAVES HIGHER NEAR ANY THUNDERSTORMS.

DESPITE THE FACT THAT WE ARE AT NEW MOON, TIDES DO NOT APPEAR TO BE
A PROBLEM.

ALSO, THE SURF RISK IS COMPUTED AS LOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY IN EFFECT THIS AFTERNOON AND EARLY THIS EVENING
     FOR PAZ071.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 6, 2:35 AM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 AM EDT MON JUN 6 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-071000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
335 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

A HEAT ADVISORY HAS BEEN ISSUED FOR PHILADELPHIA COUNTY FOR TODAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND SPREAD
THROUGH THE REGION DURING THE EVENING. SOME OF THE THUNDERSTORMS
COULD BECOME SEVERE AND HAVE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

RNS

In the hours before

Special weather statement, Jun 6, 10:28 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1128 AM EDT MON JUN 6 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-070400-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
1128 AM EDT MON JUN 6 2005

...VERY WARM AND HUMID WEATHER WILL GIVE WAY TO THUNDERSTORMS THIS
AFTERNOON AND EVENING - SOME OF THE THUNDERSTORMS COULD BECOME
SEVERE...

A VERY WARM AND INCREASINGLY HUMID AIRMASS OVER THE REGION TODAY IS
MAKING THE WEATHER FEEL MORE UNCOMFORTABLE THAN IN THE RECENT PAST.
THE HEAT INDEX IN MOST AREAS SHOULD EXCEED 90. HOWEVER, IN
PHILADELPHIA, A HEAT ADVISORY HAS BEEN ISSUED BECAUSE THE HEAT INDEX
WILL APPROACH 100 IN THE CITY THIS AFTERNOON. THE ONLY AREA THAT
SHOULD ESCAPE THE WORST OF THE HEAT IS ALONG THE COAST.

SOME RELIEF TO THE HIGH TEMPERATURES IS EXPECTED THIS EVENING AS
THUNDERSTORMS JUST TO OUR WEST MOVE INTO EASTERN PENNSYLVANIA, NEW
JERSEY, DELAWARE AND NORTHEAST MARYLAND. THE STORM PREDICTION CENTER
HAS PLACED MUCH OF OUR AREA IN A MODERATE RISK FOR SEVERE
THUNDERSTORMS. THIS MEANS THAT SOME OF THE THUNDERSTORMS COULD
PRODUCE DAMAGING WINDS, AS WELL AS TORRENTIAL DOWNPOURS AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

IF THUNDERSTORMS APPROACH, SEEK SHELTER IMMEDIATELY.

HERE ARE SOME HELPFUL TIPS ON HOW TO ALLEVIATE THE EFFECTS OF THE
VERY WARM WEATHER.

DRINK PLENTY OF WATER AND WEAR LIGHT WEIGHT, LIGHT COLORED AND LOOSE
FITTED CLOTHING. IF AT ALL POSSIBLE, DONT WORK OUTSIDE DURING THE
WARMEST PART OF THE DAY. KEEP COOL BY SEEKING AN AIR CONDITIONED
BUILDING IF AVAILABLE, OR SEEK REST IN THE SHADE. PLEASE CHECK ON
THE ELDERLY BECAUSE THE SUDDEN CHANGE IN WEATHER WILL HAVE THE
GREATEST EFFECT ON THEM. REMEMBER TO MAKE SURE PETS HAVE A COOL
PLACE TO REST, AND HAVE PLENTY OF CLEAN WATER TO DRINK.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA
OUTLETS FOR ADDITIONAL UPDATES.

JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Philadelphia

When
June 6, 11:00 AM EST to 5:00 PM EST
Where
Philadelphia forecast zone
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2005-06-0653MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455796.